ABC News Blogs

Halloween Health Scare: Beware Black Licorice Overdose

ABC News Blogs

As costume-clad kids get ready for a night of trick-or-treating, the U.S. Food and Drug Administration has a warning for candy-loving grown-ups: Too much black licorice can cause heart problems.

The old-fashioned favorite contains glycyrrhizin, a chemical that can trigger a dangerous drop in potassium levels. When potassium runs low, heart rhythms fluctuate and blood pressure can rise causing swelling, lethargy, even congestive heart failure.

Licorice has long been used as a natural remedy for heartburn, stomach ulcers, sore throat and some infections. Although its healing powers remain unclear, several studies have linked black licorice to heart disease and high blood pressure in people over 40 — even  if they had no history of these conditi8ons.

So how much is too much? According to the FDA, eating 2 ounces of black licorice a day for two weeks could land someone  in the hospital with a heart arrhythmia.

People with high blood pressure, heart disease or kidney disease are even more susceptible to black licorice’s effects, according to the National Institutes of Health. As few as 5 grams (.18 ounces) per day could cause health problems.

The good news is cutting back on black licorice can quickly restore potassium levels.

Avoid eating large amounts of black licorice at a time, and alert your doctor if you notice an irregular heart rhythm or muscle weakness, the FDA said. Black licorice can also interact with some medications and dietary supplements, so talk to your doctor if you eat the sweet regularly.

View Comments